Why is my mother getting recurrent skin rashes and chills?
Q: My 63 years old diabetic mother was admitted to the hospital 3 weeks back for fever, chills and itchy skin condition. The doctors diagnosed the problem as allergy due to Allopurinol (300 mg per day), which she was taking for hyperuricemia for the last 2 months. The drug was withdrawn then. She was also diagnosed with hypereosinophilia and renal dysfunction. After improvement within a week, she was sent home and told that her skin and condition will gradually improve. But 5 days after discharge, she has been re-experiencing skin eruption and chills. Is it a serious problem? What is its treatment? How long will it take for complete recovery? Earlier this year she was admitted for congestive heart failure and since then she is on treatment for the same too. Please advise.
A:I note that your mother's current problems are skin rash and itching with a background chronic problem of diabetes and heart failure and I take it that her conditions are under control, on the appropriate medication. It is difficult to give you a diagnosis by mail and I feel it is important that you consult a dermatologist for her skin condition. Any drug she is currently on can give rise to allergic reaction and this is probably very likely. In addition, chronic anaemia due to iron deficiency as well as recurrent infections due to her diabetes are the other main causes. She needs to be on an anti histamine drug, to be prescribed for symptom relief after she consults an appropriate specialist who will be able to prescribe her the right treatment.